Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Salt Lake City, UT

July 5, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 5, 2022, 7:38 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2022, 7:38 PM MDT (01:38 UTC)
Expired
Jul 6, 2022, 12:30 AM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
4061 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS55 KSLC 060138
FFWSLC
UTC025-060630-
/O.NEW.KSLC.FF.W.0019.220706T0138Z-220706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
738 PM MDT Tue Jul 5 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 1230 AM MDT.

* At 738 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in the Paria River Drainage. Between 0.75 and 2 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams.

* Some locations that will experience flash flooding include...
  the Paria River drainage in mainly rural areas of Central Kane 
  County

This includes the following streams and drainages...
  Paria River and Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3743 11187 3743 11182 3732 11187 3728 11189
      3727 11190 3723 11192 3715 11191 3710 11189
      3700 11183 3701 11188 3711 11198 3716 11198
      3717 11205 3722 11209 3726 11205 3731 11206

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
1 follow-up statement
319 
WGUS75 KSLC 060437
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1037 PM MDT Tue Jul 5 2022

UTC025-060630-
/O.CON.KSLC.FF.W.0019.000000T0000Z-220706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1037 PM MDT Tue Jul 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT WEDNESDAY 
FOR CENTRAL KANE COUNTY...

At 1037 PM MDT, Doppler radar indicated thunderstorms producing 
heavy rain in the Paria River Drainage. Between 0.75 and 2 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams.

Some locations that will experience flash flooding include...
  the Paria River drainage in mainly rural areas of Central Kane 
  County

This includes the following streams and drainages...
  Paria River and Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3743 11187 3743 11182 3732 11187 3728 11189
      3727 11190 3723 11192 3715 11191 3710 11189
      3700 11183 3701 11188 3711 11198 3716 11198
      3717 11205 3722 11209 3726 11205 3731 11206

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:28 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 3:28 PM MDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
328 PM MDT Tue Jul 5 2022

.SYNOPSIS...The western half of Utah will remain hot, dry, and
breezy today with some modest monsoonal moisture moving into
eastern Utah, increasing the threat of showers and thunderstorms
through Wednesday. Hot, dry, and occasionally breezy conditions
are then expected to prevail into the weekend.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...Low to mid level moisture
advection continues across southern, southeastern and eastern Utah
this afternoon. Low-level convergence axis appears to extend from
between Kanab and Page Nine to Capitol Reef, helping to aid in
convective initiation early this afternoon across this area.
Thunderstorms will be capable of producing locally heavy rainfall
beneath heavy cores, as well as dangerous lightning and gusty
outflow winds. Flash flood risk will be greatest where cells can
achieve training, or passing over the same location multiple times.
PWAT values are forecast to reach 175% of normal across SE Utah this
afternoon, with mean MUCAPE forecast to reach 250-500J/kg. Both
parameters are supportive of loosely organized convection for the
remainder of the afternoon and evening. Convection will propagate
off to the northeast. Many CAMs hang on to some semblance of
convection through the night across portions of eastern Utah.
Elsewhere, convective chances gradually taper off as one heads north
and east, with the bulk of the convection most likely confined to
east of I-15 and south of US-6.

CAMs are supportive of a renewed round of convection Wednesday
afternoon and evening, although the bulk of them focus convection a
bit farther north, generally between Capitol Reef and US-6. PWATs
are forecast to be similar to today, however instability/buoyancy is
a bit more impressive, with mean MUCAPE values topping out around
750J/Kg across the eastern valleys. Bulk shear values are progged to
top out around 25-30kts, supportive of more robust, loosely
organized updrafts. Locally heavy rain, dangerous lightning and gusty
thunderstorm outflow winds will once again be main threats, with an
isolated hail threat also possible. It's worth mentioning that
CAMs continue to advertise a local heavy rain threat in the
vicinity of a few central Utah burn scars (such as the Bear) on
Wednesday afternoon and early afternoon, so we will continue to
monitor for this potential.

Elsewhere, dry conditions are expected with
temperatures 5-15 degrees above seasonal normals for early July.

.LONG TERM (After 12Z/6AM Thursday)...High pressure will continue
to be over the area for the forecast period. Hot and breezy
conditions are forecasted through Saturday, with the gusty winds
dying down for the rest of the period. In addition to these
conditions, low relative humidity values will be present. This
presents a potential for fire weather conditions. Refer to the
Fire Weather Forecast for more information. High temperatures for
the forecast period will be around 5 degrees above average. Due to
these hot temperatures heat headlines may need to be considered.
Winds will continue to be southerly for the period. The breezy
conditions should subside Sunday, as the ridge axis moves
overhead.

The beginning of next week is potentially looking a little more
active. The ridge axis moves to the west, enhancing the chance for
precipitation. The best chances, at the moment, appears to be on
Tuesday with slight chances of PoPs across the southern portion of
the CWA. Precipitable water values begin to increase Monday with
values over 0.5 inches for the state, As Tuesday roles around, those
values increase to 0.75 inches across the CWA.

The biggest uncertainty in this forecast period lies in the
amplitude of the ridge next week. Nine percent of ensembles point to
a more zonal flow, however no matter what the amplitude of the ridge
will be, high temperatures will be a few degrees above average each
day and the winds will not be as breezy as the beginning of the
forecast period.

&&

.AVIATION...KSLC...Southerly winds are likely to prevail for the
valid TAF period, however there is a 25% likelihood of northwest
flow between 23-03z. Gusts are likely to decrease after 22z. Surface
winds between 09-16z are more uncertain. One scenario is gusts
increasing out of the south around 10z. The other, slightly less
likely scenario, is lighter surface winds but potential for marginal
LLWS. VFR conditions will prevail for the valid TAF period.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers will
continue to develop east of I-15 through 05z across southern UT, and
through 07z across northeastern UT. Gusty, erratic winds are
possible near these showers. VFR conditions are expected to prevail
for the valid TAF period. Diurnal wind shifts are likely, though a
stronger southerly wind component will develop north of KCDC after
roughly 08z. Scattered showers east of I-15 will again develop after
18z.

&&

.FIRE WEATHER...A persistent area of low pressure will remain near the
general vicinity of the British Columbia coastline into early
next week while a ridge of high pressure over the Southern Plains
and SE CONUS gradually builds westward and becomes centered near
the four-corners region this weekend. This will keep broad
southwest flow in place at least into early next week across the
region. As a result, pockets of critical fire weather conditions
due to the combination of gusty winds and low relative humidity
are expected, especially across western valleys through the
period. A weak disturbance passing near the ID/UT border over the
weekend may expand the pockets of critical fire weather conditions
into northern Utah as well.

A modest monsoonal moisture surge will move into central, southern
and eastern Utah today and remain in place through Wednesday. This
will promote isolated to locally scattered wet/dry thunderstorms
across these areas, with the greatest chance for isolated dry
storms on the western and northern periphery of the deepest moisture
surge, which will generally stay confined to areas east of I-15
and south of US-6.

Hot temperatures will continue through the period, with highs generally
ranging from 5 to 15 degrees above normal for early July. Temperature
departures will be largest across northern portions of the state.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Cecava/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:00 PM MDTSpecial Weather StatementSLCCarbon45 min
Jul 6, 1:28 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jul 6, 4:45 PM MDTSpecial Weather StatementSLCCarbon30 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.